Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


When to take Procrit?
Mar 24, 2006

Hi, I'm a 50-year-old HIV+ (24 years) female with often debilitating fatigue. (CD4 130; VL 400). My hematocrit tends to be between 29 and 32; hemoglobin never above 10.n; occasionally 9.n. I take iron daily. My doctor told me that she doesn't consider me to be very anemic and doesn't believe Procrit would help my fatigue. I've been finding plenty of info on this site indicating that Procrit can indeed be helpful to people with moderate anemia. Why would it hurt to just try the Procrit? Is there something I'm missing here? Thanks, Sally

Response from Dr. Frascino

Hi Sally,

Yeah, I think the thing you are missing is a more reasonable doctor! Anemia in the setting of HIV disease can be caused by many factors, including nutritional deficiencies (iron, vitamin B12, folate), opportunistic infections (MAC, TB, CMV, parvovirus B19, etc.), medications (ganciclovir, dapsone, pyrimethamine, interferon, cancer chemotherapy, etc.), blood loss and even HIV itself (anemia of chronic disease). Your HIV specialist should evaluate all the potential causes of your anemia and specifically treat the underlying causes. Procrit has been shown to be remarkably effective for the treatment of certain types of HIV-associated anemia, particularly AZT-induced anemia and anemia of chronic disease (caused by HIV itself). I'm a strong advocate for aggressive treatment of anemia (even mild to moderate anemia), because correction of anemia is associated with enhanced quality of life, increased energy and even improved survival! Sally, perhaps you should consider getting a second opinion to evaluate your HIV-associated fatigue and the possibility of using Procrit for treatment for your HIV-associated anemia. Additional information about HIV-associated fatigue, treatment of HIV-associated anemia and use of Procrit can be found in the archives of this forum. Check it out!

Good luck, Sally!

Dr. Bob


Previous
thanks Dr Bob
Next
Natural supplement to ease fatigue?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement